Viagra® Skin Cancer Lawsuits

Sildenafil citrate (marketed under the brand name Viagra®), tadalafil (Cialis®) and vardenafil (Levitra®) are drugs prescribed to treat erectile dysfunction (ED), or the inability to develop or sustain an erection satisfactory for sexual intercourse. Viagra, approved by the U.S. Food and Drug Administration (FDA) in 1998, was the first drug in its class and, to date, has been used by more than 25 million men in the United States. But data indicates that men who take ED drugs may face an increased risk of vision problems—including potentially permanent vision loss.

Erectile Dysfunction Drugs Linked to Blindness

In July 2005, the FDA released the following news alert:

A small number of men have lost eyesight in one eye some time after taking Viagra, Cialis, or Levitra. This type of vision loss is called non-arteritic anterior ischemic optic neuropathy (NAION). NAION causes a sudden loss of eyesight because blood flow is blocked to the optic nerve.

We do not know at this time if Viagra, Cialis, or Levitra causes NAION. NAION also happens in men who do not take these medicines. People who have a higher chance for NAION include those who:

  • have heart disease
  • are over 50 years old
  • have diabetes
  • have high blood pressure
  • have high cholesterol
  • smoke
  • have certain eye problems

FDA has approved new labels for Viagra, Cialis, and Levitra to include information on possible eyesight loss (NAION).

Stop using Viagra, Cialis, or Levitra if you have a loss in your eyesight. Get medical help right away.

ED Drugs and NAION

Non-arteric anterior ischemic optic neuropathy (NAION) is described by Ophthalmologists as “stroke of the eye.”  NAION involves the interruption of blood flow to the arteries that supply the eye. The result of this “eye stroke” is the severe loss of vision, altitudinal field defects and a swollen optic disk with small hemorrhages inside it. Loss of vision usually occurs over the next several days.

As of May 2005, 43 cases of ischemic optic neuropathy were reported to the FDA among patients taking ED drugs containing the active ingredients for Viagra, Cialis, and Levitra–and more than half of these patients reported continuing and permanent visual loss.

What should I do if I have experienced vision loss after taking an ED Drug?

You should always consult with your physician for health-related questions. If you or someone you love Viagra, Cialis or Levitra and experienced partial or total loss of vision, you may be entitled to compensation. Our drug injury lawyers are here to investigate your case and help protect your rights. There are strict deadlines to take legal action, so don't wait until it's too late to get help—contact our legal staff now.

This article is for informational purposes only and does not constitute medical or legal advice.

Viagra® is a registered trademark of Pfizer, Inc. and is used here only to identify the product in question. Cialis® is a registered trademark of Eli Lilly and Company and is used here only to identify the product in question. Levitra® is a registered trademark of Bayer AG and is used here only to identify the product in question.

This law firm is not associated with, sponsored by, or affiliated with Bayer AG; Eli Lilly and Company; Pfizer, Inc.; or the U.S. Food and Drug Administration.